Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 197, NWS Wichita, KS

August 5, 2018Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2018, 11:38 PM CDT for Russell County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 11:38 PM CDT (04:38 UTC)
Expired
Aug 6, 2018, 12:03 AM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS53 KICT 060438
SVRICT
KSC167-060545-
/O.NEW.KICT.SV.W.0197.180806T0438Z-180806T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1138 PM CDT SUN AUG 5 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...

* Until 1245 AM CDT.

* At 1137 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Russell, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...59 MPH wind have been reported at the Russell Airport.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

This includes Interstate 70 between Mile Markers 175 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3912 9904 3913 9848 3871 9849 3870 9904
TIME...MOT...LOC 0437Z 239DEG 48KT 3896 9877 

HAIL...<.75IN
WIND...60MPH
 
$$

METZGER
1 follow-up statement
808 
WWUS53 KICT 060503
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1203 AM CDT MON AUG 6 2018

KSC167-060512-
/O.CAN.KICT.SV.W.0197.000000T0000Z-180806T0545Z/
Russell KS-
1203 AM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3912 9904 3913 9848 3871 9849 3870 9904
TIME...MOT...LOC 0501Z 239DEG 48KT 3912 9842 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:47 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 5, 6:47 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Sun Aug 5 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 317 PM CDT Sun Aug 5 2018

A couple days of very warm/hot conditions will transition to more
seasonable temps by mid-week as a front slowly sags south across
the region. This front will bring in increased risk of
thunderstorms, with a few strong to severe storms possible Monday
evening/night.

A somewhat zonal flow aloft exists across the CONUS at this time
with a belt of stronger mid-level winds extending from CA to the
Great Lakes. At the surface, an area of low pressure was centered
over SW Nebraska, with a cold front extending south through
western KS. Satellite imagery suggests this front has surged east
a bit quicker than expected. However, as it pushes east, it is
running into a modest cap and I do not anticipate any convection
until this evening, at the earliest, when the area gets a glancing
blow from a s/w passing north of the area. Given the somewhat
quicker movement seen with the front, I did introduce low-end pops
a bit earlier this evening along the I-70 corridor.

Tonight's s/w will likely push the front as far east as central KS
by Monday morning. The front should then stall as it becomes
oriented more parallel to the flow aloft. The best forcing will
push east by the afternoon, but weak convergence along the front
combined with increasing instability may allow a few thunderstorms
to develop near the front Monday afternoon. The primary threat
with those storms would likely be gusty/marginally severe wind
gusts. South of the front, dry low/mid levels and residual ridging
should promote deeper mixing, ultimately aiding in temps warming
well into the 90s to near 100 degrees (a reminder that summer is
not yet over). The better mixing should allow dewpoints to fall
into the upper 50s/low 60s, though, and dangerous heat indices
are not expected. However, those with outdoor plans are certainly
encouraged to be mindful of the heat. The wind should help offset
the danger factor somewhat.

The next s/w will eject out of the NRN Rockies, pushing the front
to along, or just south, of the KS/OK border by Tuesday morning.
There remains some uncertainty regarding the timing of this wave,
but an increased risk of thunderstorms is expected thanks to
somewhat better forcing and SFC convergence. The strongest flow
aloft will be somewhat removed from the front, but will be more
than adequate for storm organization. At this time, the greatest
combination of shear/instability looks to be along the I-70
corridor and is where a few severe thunderstorms cannot be ruled
out. The evolution remains uncertain, but storms may initially
pose a large hail threat before merging into a larger complex with
the threat transitioning to very heavy rainfall/isolated
flooding. Storms may tend to develop south with time, but the
threat of strong/severe storms should become more conditional with
time. How far south the front gets will dictate the storm
potential on Tuesday. For now, the greatest risk looks to be along
the OK state line. - Martin

.LONG TERM...(Thursday through Sunday)
Issued at 317 PM CDT Sun Aug 5 2018

The mid-week s/w will likely carve out another eastern US trough,
while an anomalously strong ridge redevelops over the Rockies. The
models have wavered some on what happens over the Plains. There
continues to be some indications that an upper low over the Great
Lakes/OH Valley may attempt to retrograde into the Mid-MS Valley
Region, although they have backed off this idea somewhat in recent
runs. For now, though, it appears that the hottest temps beneath
that ridge will be focused over the Intermountain West/NRN High
Plains, leaving the Central/Southern Plains with temps closer to
normal. With NW flow aloft, some isolated thunderstorms cannot be
ruled out, but for now it appears the focus for thunderstorm
development will be from CO southeast to TX. - Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Aug 5 2018

VFR conditions are expected to dominate the region with only an
outside chance for some showers and thunderstorms at the RSL
terminal. This activity may cause some brief MVFR conditions early
this evening. The main issue that is expected to affect the
terminals for the first half of the TAF period is the presence of
some LLWS. This set up is expected to affect the RSL, GBD, SLN
and HUT terminals for a few hours early this morning. ICT and CNU
may also have some LLWS around but the severity of the LLWS is
marginal at best so left it out of the TAF for the time being. The
LLWS set is expected to abate shortly after day break.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  99  73  89 /   0   0  40  30
Hutchinson      73  97  70  88 /  10  10  50  30
Newton          73  97  70  87 /   0   0  40  40
ElDorado        74  98  71  88 /   0   0  40  40
Winfield-KWLD   74  97  73  89 /   0   0  30  30
Russell         72  89  67  87 /  30  20  50  20
Great Bend      73  93  68  88 /  20  20  50  20
Salina          75  95  71  89 /  10  20  50  30
McPherson       73  96  69  88 /  10  10  50  30
Coffeyville     74  98  74  90 /   0   0  30  50
Chanute         74  99  73  88 /   0   0  40  50
Iola            73  98  73  87 /   0   0  40  50
Parsons-KPPF    74  98  74  89 /   0   0  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...ELM
Hazardous weather outlook, Aug 5, 9:08 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
908 PM CDT Sun Aug 5 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
908 PM CDT Sun Aug 5 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few thunderstorms are possible this evening and overnight along
the Interstate 70 corridor. The primary threat will be gusty winds.
Severe weather is not anticipated with this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cool front will sag south across the area Monday and Tuesday with
an increased risk of thunderstorms areawide. A few strong to severe
thunderstorms will be possible, primarily across central KS. The
initial threat will be large hail and damaging winds, with the
threat transitioning to very heavy rainfall and isolated flooding.

As thunderstorms reach south-central and southeast Kansas, the main
threat looks to be wind gusts of 40 to 60 mph. The threat of
thunderstorms may linger into Tuesday, but the risk of stronger
storms is more conditional.

Heat indices around 100 to 105 are expected Monday afternoon across
south-central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 5, 11:16 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1116 PM CDT SUN AUG 5 2018

KSZ032-060500-
Russell KS-
1116 PM CDT SUN AUG 5 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until midnight CDT.

* At 1115 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Emmeram...moving northeast at 55 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9904 3913 9848 3871 9849 3870 9904
TIME...MOT...LOC 0416Z 239DEG 49KT 3896 9902

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:16 PM CDTSpecial Weather StatementICTRussell44 min
Aug 5, 11:48 PM CDTSpecial Weather StatementICTBarton27 min
Aug 5, 11:59 PM CDTSpecial Weather StatementICTLincoln31 min
Aug 6, 5:57 PM CDTSpecial Weather StatementICTNeosho33 min
Aug 6, 6:28 PM CDTSpecial Weather StatementICTNeosho32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.